Jump to content
CrazyBoards.org

Starting Abilify - What to expect


Recommended Posts

I've taken my first 5mg tablet of Abilify just now. I'm kind of nervous, having heard stories of anxiety, akathisia and insomnia..

What was your experience starting out? What was your initial dose? Did you have any issues in the first few days or weeks? 

Also, how long did it take to work? I'm taking it for BP depression.

Edited by mcjimjam
Link to comment
Share on other sites

Abilify held no side effects for me at all. I started on the same dose, 5mg and didn't have a problem. It took a few weeks to kick in, but I was taking it for psychosis as opposed to depression so it might not be the same timeframe for you. Anyway, hope it works for you.

Link to comment
Share on other sites

3 hours ago, mcjimjam said:

I've taken my first 5mg tablet of Abilify just now. I'm kind of nervous, having heard stories of anxiety, akathisia and insomnia..

What was your experience starting out? What was your initial dose? Did you have any issues in the first few days or weeks? 

Also, how long did it take to work? I'm taking it for BP depression.

I had a great experience with abilify.  (I've been on it since 2003). 

My initial dose was 5 mg.  I had no side effects when starting.

It took me 7 weeks to the day for it to finally feel an effect.  I took it to help get rid of the voices.  It worked for me, not 100%, but it did take a lot of the psychotic behavior away.

The only thing for me is recently I lowered from 30 mg to 15 mg, and I was fine.  Then pdoc raised it up to 20 mg, and after the 2nd or 3rd day, I got a 24/7 headache ... wake up/fall asleep with it.  But when I went back down to 15 mg, the headache went away.  That is the only change that has happened to me since 2003, and the headache issue was not too long ago.  But otherwise, abilify has worked very well for me.

Link to comment
Share on other sites

You might have seen my other thread. I started on 10 mg and I've only had a bit of difficulty sleeping for the first few nights - mainly because no one told me when to take the damn tablets. But that has died down now and I get no side effects what so ever.

Aripiprazole charts show that compared to other antipsychotics it has the most neutral side effects. It's less likely to make you gain weight, increase your prolactin levels - and can actually decrease them if you've had raised prolactin levels in the past like what I have, is less likely to cause extrapyramidal side effects i.e movement disorders amongst other things. 

So far I've been more motivated to do things, which for me is a big deal.

Link to comment
Share on other sites

5 hours ago, mcjimjam said:

I think it's helping. I've been sleeping much less and getting up earlier! I also feel quite positive. Yesterday I walked 3 of my dogs and went to gym. 

I'm glad it is starting to make you feel more positive!

Link to comment
Share on other sites

6 hours ago, mcjimjam said:

I think it's helping. I've been sleeping much less and getting up earlier! I also feel quite positive. Yesterday I walked 3 of my dogs and went to gym. 

Good news. I've been on Abilify for a couple months now, if i raise the dose it increases my appetite too much, but I think it may be helping a bit. I'm a bit scared to try to increase the dose and get side effects (akasthia, etc) so far so good though.

Link to comment
Share on other sites

Abilify has two weird side affects with me.  

One- even on 1mg I can no longer feel positive affects from alcohol.  Goodbye weekend buzz.  Goodbye being drunk.  Hello sobriety.  If I drink on this med I just feel icky poo.  

Two- when I stretch my muscles It doesn't cause a release of feel good chemicals or relaxation.  It just feels like a chore and I hate that. 

2.5- Maybe less pleasure all around?  It's hard to say.  I might've been on the manic side before.  I am still happy and feel like myself.  

Link to comment
Share on other sites

The only issue I'm having is a bit of insomnia. I fall asleep okay most nights, probably thanks to 15mg of Remeron, but I've been waking up in the night and staying up till morning. It's not affecting me too badly and I am able to have a long siesta in the afternoon. I guess this will pass with time? Or with a higher dose?

Link to comment
Share on other sites

3 hours ago, TakeAChillPill said:

Abilify has two weird side affects with me.  

One- even on 1mg I can no longer feel positive affects from alcohol.  Goodbye weekend buzz.  Goodbye being drunk.  Hello sobriety.  If I drink on this med I just feel icky poo.  

Two- when I stretch my muscles It doesn't cause a release of feel good chemicals or relaxation.  It just feels like a chore and I hate that. 

2.5- Maybe less pleasure all around?  It's hard to say.  I might've been on the manic side before.  I am still happy and feel like myself.  

That is weird. I haven't tried drinking on it yet but I've had other meds ruin alcohol for me that way, I think.

Stretching still feels good to me. I have a bad back so I reaaally need the stretching.

I hope I don't lose ability to feel pleasure. I'm more accustomed to depression than mania and already been stable a long time in that respect so don't think the "missing mania" thing will happen.

  • Like 1
Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...